NCLEX-PN-style practice questions (LPN/LVN): cram pack

Formula sheets, the key method steps for every topic and 34 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

Med-surg: cardiovascular & respiratory

Method

  1. Name the problem: pump failure, blocked artery, rhythm, clot, airway narrowing, infection or a device problem.
  2. Check the danger signs first: hypoxia, hypotension, chest pain, new confusion, a cold pulseless limb.
  3. Match the oxygen to the patient: 94–98% for most, 88–92% for those at risk of CO₂ retention.
  4. Link each drug to its test and its risk: warfarin and INR, heparin and aPTT and platelets, diuretics and potassium.
  5. Choose the safe first action, then escalate and reassess.

Med-surg: neuro, endocrine & renal

Method

  1. Check the glucose in every patient with new confusion, weakness or a seizure.
  2. Use the level of consciousness as the earliest warning of brain trouble; pupils and Cushing’s triad come late.
  3. For diabetes emergencies, separate DKA (ketones, acidosis) from HHS (very high osmolality, dehydration); give fluids first.
  4. For sodium and water, decide whether ADH is in excess (SIADH) or missing (DI), and correct chronic changes slowly.
  5. For kidney problems, sort the cause into pre-renal, intrinsic or post-renal, and watch potassium and fluid.

Med-surg: GI, perioperative & oncology

Method

  1. Ask what could be hidden: internal bleeding, infection without fever, hypoventilation behind a normal SpO₂.
  2. Use the timing after surgery to narrow the complications: bleeding in hours, chest problems in days, wound and leak problems later.
  3. For pain, assess, treat with multimodal analgesia, reassess, and monitor sedation with every opioid.
  4. For cancer patients, treat any illness during the nadir as neutropenic sepsis and know the oncological emergencies.
  5. For burns, count only partial- and full-thickness areas, start the Parkland clock at the time of the burn and titrate to urine output.

Maternity & obstetric nursing

Method

  1. Place the woman in time: weeks of pregnancy, stage of labour or day after birth, and decide what is normal at that point.
  2. Look for the patient in danger: the mother, the fetus or the newborn, or more than one of them.
  3. Link the finding to its cause: VEAL CHOP for decelerations, the four Ts for bleeding, BUBBLE-HE after birth.
  4. Choose the action that improves blood flow and oxygen first (side-lying, stopping oxytocin, fundal massage), then escalate.

Pediatric nursing

Method

  1. Note the child’s age first: it sets the normal vital signs, the milestones and the right pain scale.
  2. Assess airway, breathing and circulation, remembering that children compensate and then deteriorate fast.
  3. Match the action to the development stage and involve the family.
  4. Check that the answer is safe for a child: weight-based, no aspirin in viral illness, no codeine under 12.

Mental health nursing

Method

  1. Decide whether there is an immediate risk: suicide, violence, a drug emergency or a physical illness.
  2. Act on safety first: observe, remove means, de-escalate, stop a harmful drug, get help.
  3. Choose the therapeutic response: acknowledge feelings, present reality, avoid false reassurance and “why” questions.
  4. Respect rights: the least restrictive option, consent and confidentiality with its limits.

Nursing math & unit conversions

Metric steps
1 kg = 1000 g, 1 g = 1000 mg, 1 mg = 1000 mcg, 1 L = 1000 mL
Weight and length
1 kg = 2.2 lb, 1 lb = 16 oz, 1 in = 2.54 cm, 1 ft = 12 in
Household measures
1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 8 fl oz = 240 mL
Temperature
°C = (°F − 32)·5/9, °F = °C·9/5 + 32
24-hour clock
PM hours 1–11: add 12; 12 AM = 00:xx; 12 PM = 12:xx
Dose rate
mcg/min × 60/1000 = mg/h
Laboratory factors
glucose 1 mmol/L = 18 mg/dL; creatinine 1 mg/dL = 88.4 µmol/L; Hb 1 g/dL = 10 g/L

Method

  1. Write the given quantity with its unit and the unit you want.
  2. Pick the equivalent: 1000 between kg, g, mg and mcg or L and mL; 1 kg = 2.2 lb; 1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 240 mL.
  3. Write it as a fraction so that the unwanted unit cancels; for a rate, use one fraction per unit that changes.
  4. Check the direction: a smaller unit gives a bigger number.
  5. Round only the final answer, to the precision the question names.

Dosage calculations

Dose from strength
volume = dose / strength
Weight-based dose
dose = mg/kg × body weight
Tablets
number = dose / tablet strength
Units
1 g = 1000 mg, 1 mg = 1000 mcg

Method

  1. Convert the ordered dose and the stock strength to the same unit.
  2. Use desired over have times quantity: (D/H) × Q.
  3. For weight-based doses, multiply by the weight in kg first, then divide the daily dose by the number of doses.
  4. Estimate first and check that the answer is reasonable.

IV infusion rates

Pump rate
mL/h = volume (mL)/time (h)
Drip rate
drops/min = volume (mL) × drop factor / time (min)
Infusion time
time (h) = volume (mL)/rate (mL/h)

Method

  1. Pump rate in mL/h: volume divided by time in hours.
  2. Drip rate in drops/min: volume × drop factor divided by time in minutes.
  3. For time remaining: volume left divided by the rate.
  4. Round as the question or the equipment requires.

IV fluids & fluid balance

Holliday–Segar per hour
4 mL/kg (first 10 kg) + 2 mL/kg (next 10 kg) + 1 mL/kg (each kg above 20)
Holliday–Segar per day
100 / 50 / 20 mL/kg for the same bands
Fluid balance
intake − output
Ice chips
count as half their volume
Urine output
mL/kg/h = mL / (kg × h)
Infusion time
time (h) = volume left (mL) / rate (mL/h)
Volume infused
mL = rate × time

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

2Practice problems

1.Nursing fundamentalsMedium

A patient shouts at the nurse that nobody has told them when their operation will be. What is the best first response?

  1. ATell the patient to stop shouting or leave the ward
  2. BWalk away until the patient calms down by themselves
  3. CArgue back that the staff are very busy
  4. DStay calm, listen and acknowledge their frustration
2.Nursing fundamentalsHard

An elderly patient on intravenous fluids becomes breathless, with crackles in the lungs and swollen ankles. What is the most likely problem?

  1. ADehydration
  2. BHypoglycaemia
  3. CNormal response to IV fluids
  4. DFluid overload
3.Infection control & patient safetyMedium

A patient cannot bear weight and cannot help with transfers. Which method is safest to move the patient from bed to chair?

  1. ATwo nurses lifting the patient under the arms
  2. BA mechanical lift used by enough trained staff
  3. COne nurse doing a standing pivot transfer
  4. DAsking the patient to stand and try their best
4.Infection control & patient safetyHard

A patient has a rash, and both smallpox and chickenpox are considered. Which finding suggests smallpox?

  1. ALesions all at the same stage, most dense on the face and limbs
  2. BLesions at different stages, most dense on the trunk
  3. CA rash that is very itchy and starts on the trunk
  4. DSmall crops of new lesions appearing over several days in a row
5.Prioritization & delegationMedium

A nurse finds a patient on the floor next to the bed. What is the first action?

  1. AAssess the patient for responsiveness and injury before moving them
  2. BCall the patient’s family to explain what happened
  3. CHelp the patient straight back into bed with the help of a colleague
  4. DComplete an incident report while the details are fresh
6.Prioritization & delegationHard

A patient with diabetes is sweaty and confused, and no glucose meter is available. The patient can swallow. What should the nurse do?

  1. ATreat for hypoglycemia with fast-acting oral carbohydrate
  2. BAsk the patient to lie down and sleep it off
  3. CGive a dose of rapid-acting insulin in case the glucose is high
  4. DWithhold all food and fluids until a meter is found
7.Clinical nursingMedium

Which pattern is typical of relapsing–remitting multiple sclerosis?

  1. AConstant weakness that starts in the feet and spreads upwards after a viral illness
  2. BAttacks of symptoms, such as visual loss or numbness, that improve between relapses
  3. CSudden severe headache with neck stiffness
  4. DA single stroke that leaves permanent weakness
8.Clinical nursingHard

An acutely ill patient without COPD is on 15 L/min oxygen, and their SpO2 is now 100% and stable. What should be done?

  1. AIncrease the oxygen further to build up a reserve
  2. BReduce the oxygen to keep the SpO2 within the prescribed target range
  3. CStop the oxygen and the saturation monitoring because the patient is now well
  4. DKeep the oxygen at 15 L/min for at least a week to be on the safe side
9.Lab values & electrolytesMedium

After pituitary surgery, a patient passes about 400 mL of pale urine per hour with a specific gravity of 1.002, and the sodium has risen to 149 mEq/L. Which condition is most likely?

  1. AHyperglycemia with ketoacidosis
  2. BAcute kidney injury with oliguria
  3. CSIADH
  4. DDiabetes insipidus
10.Lab values & electrolytesHard

A patient has sudden episodes of severe headache, sweating, palpitations and very high blood pressure. Which test is most useful to look for the cause?

  1. AFasting lipid profile
  2. BSerum TSH and free T4
  3. CPlasma free metanephrines
  4. DSerum calcium only
11.PharmacologyMedium

Which assessments are most important during a magnesium sulfate infusion?

  1. ADeep tendon reflexes, respiratory rate and urine output
  2. BTemperature and skin colour only
  3. CBowel sounds and appetite
  4. DBlood glucose, pupil size and pupil reaction to light
12.PharmacologyHard

Some receptors show activity even without an agonist. How does an inverse agonist differ from a neutral antagonist at such receptors?

  1. AIt reduces activity below the baseline level
  2. BIt destroys the receptor permanently
  3. CIt has no effect when given alone
  4. DIt increases activity above the baseline
13.Med-surg: cardiovascular & respiratoryMedium

A 70 kg patient has passed 20 mL of urine per hour for the last three hours. How should this be interpreted?

  1. ANormal, because any measurable urine output is reassuring
  2. BHigh, suggesting fluid overload that needs a diuretic
  3. CBelow 0.5 mL/kg/h, suggesting poor kidney perfusion
  4. DNormal, because the target is 0.1 mL/kg/h
14.Med-surg: cardiovascular & respiratoryHard

A patient with heart failure has gained 2.5 kg in three days, has new crackles at both bases and now sleeps on four pillows. BP 138/84 mmHg, SpO₂ 93% on air. What is the priority?

  1. ARecord the weight and check it again at the end of the next week
  2. BEncourage extra oral fluids to protect the kidneys
  3. CLay the patient flat to rest the heart and lower demand
  4. DSit the patient up, assess fully and report the fluid overload
15.Med-surg: neuro, endocrine & renalMedium

A patient with primary adrenal insufficiency has a fever. What is the usual sick-day advice for steroid replacement?

  1. AKeep the usual dose and avoid drinking extra fluids for now
  2. BStop the steroid until the fever has settled
  3. CIncrease the glucocorticoid dose, often doubling it
  4. DHalve the dose to reduce the side effects
16.Med-surg: neuro, endocrine & renalHard

The nurse has four renal patients. Which one needs to be seen first?

  1. AA patient with a creatinine slightly above their usual level
  2. BA patient with CKD asking about their phosphate binder
  3. CA patient with a potassium of 6.8 mmol/L who reports palpitations
  4. DA patient with mild itching from uraemia who wants a cream
17.Med-surg: GI, perioperative & oncologyMedium

Which complication is more typical of Crohn's disease than of ulcerative colitis?

  1. ABleeding only from the rectum
  2. BInflammation limited to the rectal lining
  3. CFistulas between the bowel and other organs
  4. DDisease that is cured by removing the colon
18.Med-surg: GI, perioperative & oncologyHard

A patient with a severe flare of ulcerative colitis develops abdominal distension, fever and tachycardia, and the stool frequency has dropped. What should the nurse suspect?

  1. AThe flare is getting better
  2. BSimple constipation from low intake
  3. CHaemorrhoids caused by diarrhoea
  4. DToxic megacolon
19.Maternity & obstetric nursingMedium

A newborn at 42 weeks has dry, cracked, peeling skin, long nails and little vernix. How is this baby best described?

  1. ASmall for gestational age only
  2. BPreterm
  3. CPost-term (postmature)
  4. DLarge for gestational age
20.Maternity & obstetric nursingHard

A mother on day 1 is quiet, lets the nurse change the baby and talks repeatedly about the birth. How should the nurse interpret this?

  1. ANormal letting-go behaviour
  2. BNormal taking-in behaviour
  3. CRejection of the baby
  4. DSigns of postpartum psychosis
21.Pediatric nursingMedium

A baby with developmental dysplasia of the hip has a Pavlik harness. Which teaching is correct?

  1. ATake it off every night so the baby can sleep more comfortably and move freely
  2. BTighten the straps each week as the baby grows
  3. CKeep it on as instructed, do not adjust the straps and check the skin daily
  4. DApply powder and lotion under the straps to protect the skin
22.Pediatric nursingHard

Two healthcare rescuers are giving CPR to an infant. Which compression technique is recommended?

  1. ABoth hands placed one on top of the other over the upper abdomen
  2. BThe two-thumb technique with the hands encircling the chest
  3. CBoth hands interlocked over the centre of the chest, with arms straight
  4. DCompressions with one finger over the upper sternum
23.Mental health nursingMedium

A patient insists that the staff are poisoning his food. What is the best initial approach?

  1. AAgree with him so he trusts you
  2. BAcknowledge his fear without arguing about the belief and focus on reality-based topics
  3. CArgue logically until he admits he is wrong
  4. DTell him firmly that he will not be given any food until he stops making the accusation
24.Mental health nursingHard

A patient says, "I'm such a failure. My wife left me and I lost my job." The nurse answers, "Don't worry, things will get better soon." What is wrong with this response?

  1. AIt uses the technique of presenting reality wrongly
  2. BIt is false reassurance that dismisses the patient's feelings
  3. CIt explores the problem too deeply too early
  4. DIt is too direct and confronting
25.Nursing math & unit conversionsMedium
167 cm1 in = 2.54 cmh = ? in

Practice exercise (made-up values, not clinical guidance). A patient is 167 cm tall. Using 1 in = 2.54 cm, find the height h in inches. Round to one decimal place.

167 cm1 in = 2.54 cm
h = in
26.Nursing math & unit conversionsHard
1 mcg/kg/min? mg/h101 kg1 h = 60 min1 mg = 1000 mcg

Practice exercise (made-up values, not clinical guidance). An order reads 1 mcg/kg/min for a patient who weighs 101 kg. Express the dose rate D in mg/h. Round to two decimal places.

1 mcg/kg/min101 kg
D = mg/h
27.Dosage calculationsMedium
60 kg25 mg/kgD = ? mg

A patient weighs 60 kg and is prescribed 25 mg/kg as a single dose. Find the dose D in mg.

60 kg25 mg/kg
D = mg
28.Dosage calculationsHard
00.10.20.30.40.50.60.70.80.911 mL

The prescription is 390 micrograms. The ampoule contains 0.5 mg/mL. Draw up the dose in the 1 mL syringe: what volume V do you give?

390 mcg0.5 mg/mL
V = mL
29.IV infusion ratesMedium
V = ?20 gtt/mL25 gtt/min3 h

A drip runs at 25 gtt/min through a set of 20 gtt/mL. How many millilitres V does the patient receive in 3 hours?

25 gtt/min20 gtt/mL3 h
V = mL
30.IV infusion ratesHard
500 mg500 mL20 gtt/mL30 mg/h? gtt/min

500 mg of a drug is diluted in 500 mL and given by gravity through a set of 20 gtt/mL. The order is 30 mg per hour. Find the drip rate R in drops per minute.

500 mg/500 mL30 mg/h20 gtt/mL
R = gtt/min
31.IV fluids & fluid balanceMedium
IntakeOutput8-hour shiftmilk200 mLwater200 mLjuice100 mLIV infusion100 mL/h × 8 hIV antibiotic1 × 100 mLurine375 mLurine150 mLurine425 mLvomit250 mL

Practice exercise (made-up values, not clinical guidance). The record shows a patient's intake and output for one 8-hour shift. The patient weighs 96 kg. Find the average urine output U in mL/kg/h. Round to two decimal places.

96 kg8 hurine: 375 mLurine: 150 mLurine: 425 mLvomit: 250 mL
U = mL/kg/h
32.IV fluids & fluid balanceHard
1000 mL→ 75 mL/hstart 12:30ttotal​ = ? h125 mL/h × 2 h

Practice exercise (made-up values, not clinical guidance). A 1000 mL infusion starts at 12:30 at 125 mL/h. After 2 hours the rate is changed to 75 mL/h and is not changed again. How many hours t after the start will the bag be empty? Round to one decimal place.

1000 mL125 mL/h · 2 h75 mL/h
t = h
33.Clinical assessment scoresMedium
mildmoderatesevere

Practice exercise (made-up values, not clinical guidance). A practice patient after a head injury opens the eyes when spoken to, is oriented to person, place and time and shows as the best motor response: withdraws the limb from pressure (normal flexion). Work out the GCS and classify the head injury by it. Click your answer.

  1. 1mild
  2. 2moderate
  3. 3severe
34.Clinical assessment scoresHard
not at riskmild riskmoderate riskhigh riskvery high risk

Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Braden scale: sensory perception: slightly limited; moisture: rarely moist; activity: chairfast; mobility: slightly limited; nutrition: adequate; friction and shear: problem. Use the bands 19–23 not at risk, 15–18 mild, 13–14 moderate, 10–12 high and 9 or below very high. Click the risk level.

  1. 1not at risk
  2. 2mild risk
  3. 3moderate risk
  4. 4high risk
  5. 5very high risk

3Solutions

1.Nursing fundamentals

Answer: D · Stay calm, listen and acknowledge their frustration

Why this is the answer

Listening calmly and acknowledging feelings often de-escalates anger. The nurse then finds out the answer or explains what will happen next. Staff safety is maintained throughout.

Answer

D · Stay calm, listen and acknowledge their frustration
2.Nursing fundamentals

Answer: D · Fluid overload

Why this is the answer

Breathlessness, crackles, raised respiratory rate and oedema during IV therapy suggest fluid overload. The nurse should stop or slow the infusion as appropriate, sit the patient up and escalate.

Answer

D · Fluid overload
3.Infection control & patient safety

Answer: B · A mechanical lift used by enough trained staff

Why this is the answer

For a patient who cannot bear weight or help, a mechanical lift prevents injury to both patient and staff. Lifting under the arms can injure the shoulders, and pivot transfers need weight bearing.

Answer

B · A mechanical lift used by enough trained staff
4.Infection control & patient safety

Answer: A · Lesions all at the same stage, most dense on the face and limbs

Why this is the answer

In smallpox, lesions develop at the same stage in any one area and are densest on the face and extremities. In chickenpox, crops appear at different stages and are densest on the trunk.

Answer

A · Lesions all at the same stage, most dense on the face and limbs
5.Prioritization & delegation

Answer: A · Assess the patient for responsiveness and injury before moving them

Why this is the answer

The nurse first checks responsiveness, breathing and injuries such as head trauma or a hip fracture. Only then is the patient moved safely, with help. The provider is informed, and the report is completed afterwards.

Answer

A · Assess the patient for responsiveness and injury before moving them
6.Prioritization & delegation

Answer: A · Treat for hypoglycemia with fast-acting oral carbohydrate

Why this is the answer

When in doubt, treat as hypoglycemia. A little sugar will not harm a patient with high glucose, but untreated hypoglycemia can cause brain injury within minutes, and insulin could be fatal.

Answer

A · Treat for hypoglycemia with fast-acting oral carbohydrate
7.Clinical nursing

Answer: B · Attacks of symptoms, such as visual loss or numbness, that improve between relapses

Why this is the answer

MS causes demyelination in the brain and spinal cord. Many patients first have attacks such as optic neuritis or sensory symptoms, with partial or full recovery between relapses.

Answer

B · Attacks of symptoms, such as visual loss or numbness, that improve between relapses
8.Clinical nursing

Answer: B · Reduce the oxygen to keep the SpO2 within the prescribed target range

Why this is the answer

Oxygen is prescribed to a target range, usually 94–98% for most patients. Once the patient is stable it should be weaned down, as unnecessary hyperoxia has no benefit and can be harmful.

Answer

B · Reduce the oxygen to keep the SpO2 within the prescribed target range
9.Lab values & electrolytes

Answer: D · Diabetes insipidus

Why this is the answer

Surgery near the pituitary can stop the release of antidiuretic hormone. Without it, the kidneys pass large volumes of dilute urine with a low specific gravity, and the sodium rises. SIADH is the opposite: concentrated urine and a low sodium. The nurse measures intake and output closely and reports early.

Answer

D · Diabetes insipidus
10.Lab values & electrolytes

Answer: C · Plasma free metanephrines

Why this is the answer

These episodes suggest pheochromocytoma, a tumor of the adrenal medulla that releases catecholamines. Plasma free metanephrines (or 24-hour urine metanephrines) are the main screening tests. Hyperthyroidism can cause similar symptoms but usually without these bursts of severe hypertension.

Answer

C · Plasma free metanephrines
11.Pharmacology

Answer: A · Deep tendon reflexes, respiratory rate and urine output

Why this is the answer

Loss of reflexes is an early sign of magnesium toxicity, followed by respiratory depression and cardiac arrest. Low urine output allows magnesium to accumulate.

Answer

A · Deep tendon reflexes, respiratory rate and urine output
12.Pharmacology

Answer: A · It reduces activity below the baseline level

Why this is the answer

A neutral antagonist simply blocks agonists and leaves baseline activity unchanged. An inverse agonist stabilises the inactive receptor state, so constitutive activity falls below baseline.

Answer

A · It reduces activity below the baseline level
13.Med-surg: cardiovascular & respiratory

Answer: C · Below 0.5 mL/kg/h, suggesting poor kidney perfusion

Why this is the answer

A urine output below about 0.5 mL/kg/h (35 mL/h for 70 kg) for several hours is oliguria and may indicate hypovolaemia, shock or acute kidney injury. It should be reported along with the other observations, and the catheter checked for blockage.

Answer

C · Below 0.5 mL/kg/h, suggesting poor kidney perfusion
14.Med-surg: cardiovascular & respiratory

Answer: D · Sit the patient up, assess fully and report the fluid overload

Why this is the answer

Rapid weight gain with crackles and orthopnoea indicates fluid overload and worsening heart failure. Sitting upright reduces venous return and eases breathing. The nurse completes an assessment (oxygen trend, fluid balance, oedema) and escalates so the prescriber can adjust diuretics. More fluid or lying flat would worsen congestion.

Answer

D · Sit the patient up, assess fully and report the fluid overload
15.Med-surg: neuro, endocrine & renal

Answer: C · Increase the glucocorticoid dose, often doubling it

Why this is the answer

During illness, people on steroid replacement need more glucocorticoid. Sick-day rules usually advise doubling the dose during fever and using emergency injectable hydrocortisone or seeking urgent care if they vomit and cannot keep tablets down, to prevent adrenal crisis.

Answer

C · Increase the glucocorticoid dose, often doubling it
16.Med-surg: neuro, endocrine & renal

Answer: C · A patient with a potassium of 6.8 mmol/L who reports palpitations

Why this is the answer

Severe hyperkalaemia with palpitations may lead to life-threatening arrhythmias and needs an urgent ECG, cardiac monitoring and treatment. The other problems are stable or less urgent.

Answer

C · A patient with a potassium of 6.8 mmol/L who reports palpitations
17.Med-surg: GI, perioperative & oncology

Answer: C · Fistulas between the bowel and other organs

Why this is the answer

Transmural inflammation in Crohn's disease can create fistulas, abscesses and strictures. Ulcerative colitis is mucosal, and removing the colon and rectum is curative.

Answer

C · Fistulas between the bowel and other organs
18.Med-surg: GI, perioperative & oncology

Answer: D · Toxic megacolon

Why this is the answer

Toxic megacolon is dilatation of the inflamed colon with systemic toxicity and a high risk of perforation. Antimotility drugs and opioids are avoided, an abdominal X-ray is done and the surgical team is involved.

Answer

D · Toxic megacolon
19.Maternity & obstetric nursing

Answer: C · Post-term (postmature)

Why this is the answer

Post-term babies often have dry, peeling skin, long nails, little vernix and lanugo and an alert look. They may also have meconium staining and are at risk of hypoglycaemia.

Answer

C · Post-term (postmature)
20.Maternity & obstetric nursing

Answer: B · Normal taking-in behaviour

Why this is the answer

In the first day or two, dependence, passivity and retelling the birth story are typical of the taking-in phase. The nurse supports rest and comfort and reassesses bonding later.

Answer

B · Normal taking-in behaviour
21.Pediatric nursing

Answer: C · Keep it on as instructed, do not adjust the straps and check the skin daily

Why this is the answer

The Pavlik harness holds the hips flexed and abducted so the joint can develop normally. It is usually worn full-time as directed; only the clinic adjusts the straps. Skin is checked daily, and lotions and powders are avoided.

Answer

C · Keep it on as instructed, do not adjust the straps and check the skin daily
22.Pediatric nursing

Answer: B · The two-thumb technique with the hands encircling the chest

Why this is the answer

When two rescuers are present, the two-thumb technique with the hands encircling the chest is recommended for infants because it gives better compression depth and pressure. One or two hands on the lower sternum are used for older children.

Answer

B · The two-thumb technique with the hands encircling the chest
23.Mental health nursing

Answer: B · Acknowledge his fear without arguing about the belief and focus on reality-based topics

Why this is the answer

Arguing strengthens delusions and damages trust, and agreeing reinforces them. Respond to the feeling (fear), keep to reality, and offer practical options such as sealed or packaged food.

Answer

B · Acknowledge his fear without arguing about the belief and focus on reality-based topics
24.Mental health nursing

Answer: B · It is false reassurance that dismisses the patient's feelings

Why this is the answer

False reassurance minimises the patient's concerns and discourages further talk. A therapeutic response would acknowledge the losses and invite the patient to share more.

Answer

B · It is false reassurance that dismisses the patient's feelings
25.Nursing math & unit conversions

Answer: h = 65.7 in

Household measures and weight: nursing exams use rounded equivalents: 1 teaspoon (tsp) = 5 mL, 1 tablespoon (tbsp) = 15 mL = 3 tsp, 1 fluid ounce (fl oz) = 30 mL = 2 tbsp, and 1 cup = 8 fl oz = 240 mL. For weight, 1 kg = 2.2 lb and 1 lb = 16 oz; for length, 1 inch = 2.54 cm. Set the conversion up so that the unit you do not want cancels out.

Centimetres to inches

h = 167/2.54 = 65.75 ≈ 65.7 in

Answer

h = 65.7 in
26.Nursing math & unit conversions

Answer: D = 6.06 mg/h

Dimensional analysis: write the given quantity, then multiply by conversion factors written as fractions (for example 60 min/1 h or 1 mg/1000 mcg) so that each unwanted unit appears once on top and once underneath and cancels. When only the wanted unit is left, calculate. Use the equivalents the question gives and round only the final answer.

Set up the chain

D = 1 mcg/kg/min × 101 kg × (60 min/1 h) × (1 mg/1000 mcg)

Calculate

D = 1·101·60/1000 = 6.06 mg/h

Answer

D = 6.06 mg/h
27.Dosage calculations

Answer: D = 1500 mg

Dose calculation: the amount to give equals what is prescribed divided by what you have, times the quantity it comes in: amount = (desired dose/stock strength) × stock volume. Always keep the units the same (convert g to mg, mg to mcg first) and check that the answer is sensible.

Dose

25·60 = 1500 mg

Answer

D = 1500 mg
28.Dosage calculations

Answer: V = 0.78 mL

Drawing up a dose: volume = (prescribed dose/stock strength) × stock volume. Convert to the same units first, then check that the volume fits the syringe and lands on one of its graduations.

Same units

0.5 mg/mL = 500 mcg/mL

Volume

V = 390/500 = 0.78 mL

Answer

V = 0.78 mL
29.IV infusion rates

Answer: V = 225 mL

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Rate in mL/h

25·60/20 = 75 mL/h

Volume

V = 75·3 = 225 mL

Answer

V = 225 mL
30.IV infusion rates

Answer: R = 10 gtt/min

Dose-based infusions: concentration = amount of drug in the bag/bag volume. Pump rate (mL/h) = dose per hour/concentration, and dose per hour = mL/h × concentration. Convert per-minute doses to per-hour (× 60) and keep the mass units the same (1 g = 1000 mg, 1 mg = 1000 mcg).

Concentration

500/500 = 1 mg/mL

Volume per hour

30/1 = 30 mL/h

Drip rate

R = 30·20/60 = 10 gtt/min

Answer

R = 10 gtt/min
31.IV fluids & fluid balance

Answer: U = 1.24 mL/kg/h

Intake and output: intake counts everything that goes in (oral fluids, IV infusions, IV medications and flushes, tube feeds); ice chips count as half their volume. Output counts urine, drains, vomit and other losses. Balance = total intake − total output; a negative balance is a net loss. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Total urine

375 + 150 + 425 = 950 mL

Per kilogram per hour

U = 950/(96·8) = 1.237 ≈ 1.24 mL/kg/h

Answer

U = 1.24 mL/kg/h
32.IV fluids & fluid balance

Answer: t = 12 h

Infusion time: time (h) = volume to infuse (mL)/rate (mL/h); use the volume still left in the bag, not the bag size. Volume infused = rate × time. Convert decimal hours to hours and minutes with the fraction × 60 (0.5 h = 30 min, not 50 min). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

First part

125·2 = 250 mL
1000 − 250 = 750 mL left

Second part

750/75 = 10 h

Total time

t = 2 + 10 = 12 h

Answer

t = 12 h

That is about 12 h 00 min, so the bag runs out at about 00:30.

33.Clinical assessment scores

Answer: moderate

Glasgow Coma Scale: add the best response in three areas. Eye opening E: 4 spontaneous, 3 to sound or speech, 2 to pressure, 1 none. Verbal V: 5 oriented, 4 confused, 3 inappropriate words, 2 incomprehensible sounds, 1 none. Motor M: 6 obeys commands, 5 localises, 4 normal flexion (withdraws), 3 abnormal flexion, 2 extension, 1 none. The total runs from 3 to 15. After a head injury, 13–15 is usually called mild, 9–12 moderate and 3–8 severe.

Score each area

E: opens the eyes when spoken to → 3
V: is oriented to person, place and time → 5
M: withdraws the limb from pressure (normal flexion) → 4

Add

GCS = 3 + 5 + 4 = 12

Severity

GCS 12 → moderate

Answer

moderate
34.Clinical assessment scores

Answer: mild risk

Braden scale: six subscales for pressure-injury risk. Sensory perception, moisture, activity, mobility and nutrition score 1 to 4, from the worst level (1) to no problem (4); friction and shear scores 1 to 3. The total runs from 6 to 23, and a lower total means a higher risk. Common bands: 19–23 not at risk, 15–18 mild risk, 13–14 moderate risk, 10–12 high risk and 9 or below very high risk.

Score each subscale

sensory perception: slightly limited → 3
moisture: rarely moist → 4
activity: chairfast → 2
mobility: slightly limited → 3
nutrition: adequate → 3
friction and shear: problem → 1

Add

Braden total = 3 + 4 + 2 + 3 + 3 + 1 = 16

Risk level

16 → mild risk

Answer

mild risk

ExamProblems · examproblems.com/courses/nclex-pn-practice-questions